Q; Which of the following drug causes Drug-Induced Liver Injury (DILI) by ischemic necrosis?
D) Oral Contraceptives
The objective of the above question is to highlight that, it is not only necessary to know which drugs cause DILI but it is also important to know their mechanism of action (MOA). It helps in the differential diagnosis of DILI from other possible causes of liver injury in complex ICU patients.
In the above question, Ergot is the only drug known to cause ischemic necrosis and pattern is usually more like 'shock liver'. In contrast, oral contraceptives (OCs) are the only group of drugs known to cause hepatic venous outflow obstruction, popularly known as Budd-Chiari syndrome (choice D), and can be confirmed by imaging. OCs may cause neoplasms too. Ethanol is known to cause DILI via various mechanisms including direct hepatocellular parenchymal damage, acute cholestasis, fibrosis, and microvesicular steatosis (choice E). Here AST is usually double of ALT. Lisinopril may cause acute parenchymal damage as well as chronic hepatitis, and often get ignored (choice C). Amiodarone injury mostly occurs via cholestasis, steatohepatitis, phospholipidosis, and microvesicular steatosis - and transaminases injury pattern would be different as it is less prone to cause direct hepatocellular injury (choice B).
Chang CY, Schiano TD. Review article: drug hepatotoxicity. Aliment Pharmacol Ther 2007; 25:1135.